FDA Warns of Dangers From Testosterone Supplements

News Picture: FDA Warns of Dangers From Testosterone Supplements

WEDNESDAY, Oct. 26, 2016 (HealthDay News) -- Supplemental testosterone and related anabolic-androgenic steroids (AAS) can cause heart attacks, personality changes and infertility, and are easily abused, the U.S. Food and Drug Administration warns.

The agency said Monday that labeling on all prescription testosterone products -- which are approved to treat men with low testosterone due to certain medical conditions -- will be revised.

Millions of American men currently use testosterone pills, gels or get injections in hopes of boosting their physical health or libido.

Anabolic steroids are synthetic variations of testosterone and are legally prescribed to treat conditions such as delayed puberty and diseases that cause muscle loss, such as cancer or AIDS.

But "testosterone and other AAS are abused by adults and adolescents, including athletes and body builders," according to an FDA news release.

"Abuse of testosterone, usually at doses higher than those typically prescribed and usually in conjunction with other AAS, is associated with serious safety risks affecting the heart, brain, liver, mental health and endocrine system," the agency added.

According to the agency, "reported serious adverse outcomes include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity and male infertility. Individuals abusing high doses of testosterone have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido and insomnia."

-- Robert Preidt

MedicalNews
Copyright © 2016 HealthDay. All rights reserved.

SOURCE: U.S. Food and Drug Administration, news release, Oct. 25, 2016

QUESTION

Testosterone is a chemical found only in men. See Answer

Health Solutions From Our Sponsors

References
SOURCE: U.S. Food and Drug Administration, news release, Oct. 25, 2016
CONTINUE SCROLLING FOR RELATED SLIDESHOW